Nebraska, 2015

Flooding in Nebraska, December 13 to 17, 2015

December 13 to 17, 2015 · NWS OAX · 4 events in 4 counties and zones

A powerful and slow moving storm system spread heavy rainfall from the southern Plains into the central Plains over a two day period from 13th through the 14th of December. The closed upper level low pressure moved from the southern Plains on the 13th through the central Plains on the 14th and along and to the northwest of this track very heavy rainfall was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A powerful and slow moving storm system spread heavy rainfall from the southern Plains into the central Plains over a two day period from 13th through the 14th of December. The closed upper level low pressure moved from the southern Plains on the 13th through the central Plains on the 14th and along and to the northwest of this track very heavy rainfall was observed. Rainfall records were set across the area with Omaha setting daily rainfall records for 3 consecutive days from the 13th through the 15th. The system was anomalously warm for December and thunderstorms were observed in many areas on the 13th of December. Colder air finally did work into the storm during the early morning of the 15th and resulted in some light snow over east central Nebraska and southwest Iowa. The most significant aspect of the storm system though was the resulting river flooding for the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 13, 6:00 PM CST, 15 minutes earlier.

Area forecast discussion, Dec 13, 6:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 PM CST SUN DEC 13 2015

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 330 PM CST SUN DEC 13 2015

FORECAST CONCERNS FOR THE REST OF THIS WET WINTER EVENT WILL BE
ADDITIONAL RAIN AND RESULTANT FLOODING AND IF THE RAIN WILL CHANGE
OVER TO ALL SNOW AND ANY SIGNIFICANT ACCUMULATIONS.

RAIN WAS ONGOING THIS MORNING...HOWEVER 24HR RAINFALL TOTALS
THROUGH THIS MORNING VARIED FROM A HALF AN INCH AT NORFOLK TO AN
INCH OR AND INCH AND A QUARTER IN THE OMAHA...COUNCIL BLUFFS AND
LINCOLN AREAS...WITH THE HIGHEST SO FAR AROUND 2.47 INCHES AT
STEINAUER AND 2.66 INCHES AT TECUMSEH IN PAWNEE COUNTY. THESE
TOTALS WILL CONTINUE TO GO HIGHER WHEN WE ADD IN TODAY/S REPORTS.

THE 12Z OAX SOUNDING WAS SATURATED TO 23K FEET WITH A PWAT OF
1.08 INCHES. THIS WAS 338 PERCENT OF NORMAL AND 4-5 STANDARD
DEVIATIONS ABOVE THE NORMAL DEC3-DEC24 1979 TO 2009 CLIMATOLOGY.
THIS WAS A PRELIMINARY NEW RECORD FOR OMAHA FOR THE DAY AND IN
THE TOP FIVE FOR THE MONTH OF DECEMBER BEATING THE PREVIOUS FOR
THE DAILY RECORD OF .76 INCHES AND THE DECEMBER PWAT RECORD IS
1.16 INCHES IN 1984. THESE ANOMALIES WERE EVEN HIGHER FOR AREAS
FROM EASTERN KANSAS INTO NORTHWEST MISSOURI AND SOUTHERN IOWA. THE
PWAT ANOMALIES REMAIN HIGH THROUGH TONIGHT THEN RETURN TO NORMAL
LATER MONDAY AS THE SYSTEM EXITS THE REGION.

THE SHORT RANGE MODELS ARE IN VERY GOOD AGREEMENT WITH THE TRACK OF
THE H5 LOW FROM THE TEXAS PANHANDLE TO NORTHERN MISSOURI BY MONDAY
MORNING AND MICHIGAN BY MONDAY EVENING.  THE COMPLEX SURFACE LOW
LIFTS NORTHEAST ALONG THE FRONT...STARTING FROM NORTHEAST KANSAS OR
NORTHWEST MISSOURI THIS EVENING TOWARD NORTHEAST IOWA/WEST CENTRAL
WISCONSIN BY 12Z MONDAY.

THE THERMAL STRUCTURE IS VERY MILD...THUS THE PRECIPITATION REMAINS
MOSTLY LIQUID. WITH DYNAMIC COOLING A RAIN/SNOW MIX OR CHANGEOVER
TO SNOW IS POSSIBLE. THE THERMAL STRUCTURE IS SUCH THAT THE
CENTER OF THE H7 COLD POCKET MOVES FROM OKLAHOMA TOWARD MISSOURI
BY 12Z MONDAY. AT H85 THE COLD POCKET STRETCHES FROM WEST CENTRAL
NEBRASKA TOWARD OKLAHOMA. THE HEIGHT FALLS ARE TRACKING FARTHER
SOUTH MORE TOWARD SPRINGFIELD MO THEN NORTHEAST MO AND ARE VERY
STRONG...260 TO 300M.

THE WSR-88D RADAR MOSAIC IS LIT UP FROM THE GULF COAST THROUGH THE
PLAINS WITH ABUNDANT MOISTURE AVAILABLE AND WARM AIR WRAPPING
WESTWARD INTO OUR AREA. THERE IS A SHARP NORTHWEST EDGE TO THE
PRECIPITATION IN NORTHEAST NEBRASKA.

STRONG UPPER LEVEL DIVERGENCE/UPWARD MOTION CONTINUES THROUGH
TONIGHT.  THE STRONGEST THETA-E ADVECTION IS IN A BAND FROM
SOUTHEAST NEBRASKA INTO IOWA AT 00Z AND THIS LIFTS NORTH AS THE
CLOSED H5 LOW LIFTS NORTHEAST.  THE DEFORMATION BAND THEN SHIFTS
EASTWARD AS THE CLOSED LOW PULLS AWAY.  WILL MAINTAIN HIGH POPS FOR
THE SOUTHERN TWO THIRDS OF THE FORECAST AREA...EXPANDING NORTHWARD
TOWARD NORFOLK AND WAYNE TONIGHT...THEN TREND THE BAND EASTWARD OUT
OF THE AREA MONDAY MORNING. TONIGHT/S QPF RANGES FROM .1 IN THE
FAR NORTH TO 1.6 INCHES WITH THE HEAVIEST OVER ALL BUT NORTHEAST
NEBRASKA AND FAR SOUTHEAST NEBRASKA.

THE GFS/EC/GEM/CMC ALL KEEP THE PRECIPITATION MAINLY
LIQUID...HOWEVER THE NAM COBB/HRRR EXP HAVE ACCUMULATING SNOW. AT
LINCOLN...THE SPREAD IS FROM ZERO TO NINE INCHES...HOWEVER THE
MODEL AVERAGE IS LESS THAN AN INCH. DID INCLUDE SOME SLIGHT SNOW
ACCUMULATIONS. CONFIDENCE NOT HIGH ENOUGH TO MENTION ANYTHING
MORE THAN A DUSTING TO AN INCH. GUSTY NORTHWEST WINDS WILL
CONTINUE TONIGHT AND MONDAY...HOWEVER TEMPERATURES ARE NOT TOO BAD
IN THE MID 30S TO LOWER 40S.

THE NEXT STORM WILL BE ONE TO WATCH AS IT IS MUCH COLDER...JUST AS
DYNAMIC WITH STEEP LAPSE RATES...HOWEVER IS TRACKING JUST WEST OF
THE AREA. FOR NOW...JUST HAVE LIGHT SNOW AMOUNTS FOR PARTS OF
NORTHEAST NEBRASKA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 PM CST SUN DEC 13 2015

THE STORM SYSTEM WILL BE PULLING AWAY WEDNESDAY NIGHT. THE
SURFACE LOW PRESSURE SYSTEM SHOULD BE SOMEWHERE FROM MINNESOTA
INTO THE UPPER PENNISULA OF MICHIGAN. THE LARGE CLOSED LOW HAS
LAGGING ENERGY WHICH SWINGS THROUGH THE NORTHERN PLAINS THURSDAY.
WITH H85 TEMPERATURES OF -12C TO -16C THIS WILL BRING LIGHT SNOW
TO PARTS OF THE NORTHERN PLAINS AND COULD SKIRT PARTS OF NORTHERN
NEBRASKA AND IOWA. REINFORCING COLD AIR AND BRISK WEST TO
NORTHWEST FLOW WILL HOLD TEMPERATURES CLOSER TO NORMAL THURSDAY
AND FRIDAY WITH READINGS TOPPING OUT IN THE 20S AND 30S.

SATURDAY WILL BE A TRANSITIONAL DAY WITH RIDGING AND HIGHS AT OR
ABOVE NORMAL.  SOUTH FLOW SUNDAY SHOULD ALLOW TEMPERATURES TO
BE AROUND 10 DEGREES ABOVE NORMAL WITH HIGHS IN THE 40S.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 541 PM CST SUN DEC 13 2015

IFR CEILINGS ARE FORECAST AT KOFK...KOMA...AND KLNK UNTIL 14-15Z.
LIGHT RAIN WILL CONTINUE OVER THE AREA AS SURFACE LOW MOVES FROM
NORTHEAST KANSAS TONIGHT TO WESTERN WISCONSIN BY 18Z. ENOUGH COLD
AIR ALOFT MAY CAUSE PRECIPITATION TO HAVE RAIN AND SNOW AT KLNK
BETWEEN 09-12Z. STRONG WINDS OUT THE NORTH AND NORTHWEST WILL
GUST OVER 30 KTS BY MID MORNING MONDAY. VFR CONDITIONS ARE
EXPECTED TO OCCUR AT KLNK BY 19Z AND KOMA BY 21Z. MVFR CEILINGS
ARE EXPECTED TO OCDCUR AT KOFK AFTER 14Z.

&&

.HYDROLOGY...
ISSUED AT 330 PM CST SUN DEC 13 2015

THE RAINFALL OVER THE NEXT 12HRS WILL GENERALLY COVER THE SAME
AREA AS THE LAST DAY...HOWEVER THE HEAVIER AXIS WILL SHIFT
NORTHWARD MORE OVER EAST CENTRAL NEBRASKA AND WESTERN IOWA.
UNFORTUNATELY THIS WILL BE UPSTREAM OF WHERE THE RAIN FELL AND
WILL EXACERBATE THE RIVER FLOODING.

24 HOUR PRECIP AMOUNTS RANGED FROM 1 TO 2.6 INCHES JUST SOUTH OF
INTERSTATE 80. MAPS HAVE BEEN PRODUCED AND SENT VIA SOCIAL MEDIA
AND ALSO AVAILABLE ON OUR WEBPAGE.

DUE TO THE HEAVY RAINS THAT FELL LAST NIGHT...AND EXPECTED ADDITIONAL
HEAVY RAINFALL OVER THE NEXT 24 HOURS...WE NOW HAVE RIVER FLOOD
WARNINGS IN EFFECT FOR THE LITTLE NEMAHA RIVER IN SOUTHEAST NEBRASKA...
BOTH THE WEST AND EAST NISHNABOTNA RIVERS...AS WELL AS THE MAINSTEM
MISSOURI FROM NEBRASKA DOWNSTREAM. WE ARE WATCHING CLOSELY WAHOO
CREEK AND SALT CREEK FOR SHARP RISES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...ZAPOTOCNY
LONG TERM...ZAPOTOCNY
AVIATION...SMITH
HYDROLOGY...DEWALD/ZAPOTOCNY
Hazardous weather outlook, Dec 13, 5:23 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
523 PM CST SUN DEC 13 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
523 PM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

RAIN MAY MIX WITH LIGHT SNOW AFTER MIDNIGHT OVER PARTS OF EAST
CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA. ANY
ACCUMULATIONS WOULD BE LIGHT AND MAINLY ON GRASSY SURFACES.

THE WIDESPREAD MODERATE RAINS WILL CONTINUE TO LEAD TO GENERALLY
MINOR RIVER FLOODING OVER EAST CENTRAL AND SOUTHEAST NEBRASKA...AS
WELL AS SOUTHWEST IOWA DURING THE PERIOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL MOVE INTO THE PLAINS LATER MONDAY NIGHT
AND TUESDAY. SNOW IS LIKELY ON TUESDAY IN NORTHEAST NEBRASKA...
SWEEPING ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA
TUESDAY NIGHT BEFORE EXITING THE AREA ON WEDNESDAY. A FEW INCHES
OF SNOW ACCUMULATION IS POSSIBLE IN NORTHEAST NEBRASKA...WITH
MINOR ACCUMULATIONS AS FAR SOUTHEAST AS INTERSTATE 80.

RIVER FLOODING WILL BE POSSIBLE ACROSS PORTIONS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE TONIGHT OR MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Richardson

When
December 13, 6:15 PM CST to December 17, 6:18 PM CST
Where
Richardson County, 1.22 mi NNE of Rulo to 1.25 mi NNE of Rulo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.066, -95.420

Heavy rainfall over a two-day period in mid December brought the Missouri River to rise above flood stage. The crest reached 20.53 feet in the early morning hours of December 16th. This was 3.53 feet above flood stage. Flooding was confined to low agricultural areas along the river.

Flood, Saunders

When
December 14, 12:15 PM CST to 8:05 PM CST
Where
Saunders County, 0.71 mi WSW of Ithaca to 0.17 mi ESE of Ithaca
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.164, -96.562

Heavy rainfall in mid December led to minor flooding along the Wahoo Creek at both Ithaca downstream to Ashland. The river crested at 19.37 feet or .37 feet above flood stage at Ithaca, and at 19.11 feet or .11 feet above flood stage at Ashland. Flooding was minor and confined to agricultural land right along the river.

Flood, Nemaha

When
December 14, 2:12 PM CST to December 17, 11:00 PM CST
Where
Nemaha County, 1.3 mi NW of Brownville to 1.9 mi NW of Brownville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.415, -95.665

Heavy rainfall over a two-day period in mid December brought the Missouri River to rise above flood stage. The crest reached 36.40 feet in the evening hours of December 15th. This was 3.4 feet above flood stage. Flooding was confined to low agricultural areas along the river.

Flood, Otoe

When
December 15, 1:12 AM CST to December 16, 12:37 AM CST
Where
Otoe County, 1.44 mi NE of Nebraska City to 2.33 mi NE of Nebraska City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.666, -95.832

Heavy rainfall over a two-day period in mid December brought the Missouri River to rise above flood stage. The crest reached 19.01 feet in the morning hours of December 15th. This was 1.01 feet above flood stage. Flooding was confined to low agricultural areas along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608009, 608011, 608008, 608007.